Does Birth Control Make You Gain Weight?
December 6, 2022
December 6, 2022
Many people who want to start taking hormonal birth control (contraceptive) medicines worry about gaining weight. However, the reality is that everyone’s experience with birth control varies. Although studies show that various birth control methods can lead to a small amount of weight gain, not everyone experiences it the same way. Some claim that they gained a few pounds after taking birth control drugs. However, the primary cause is water retention, not actual weight gain, which lasts only a short time.
This article explains everything about birth control and weight gain.
Several birth control methods, including over-the-counter and prescription medications, can help prevent unintended pregnancy. People also use contraception to treat menstrual cycle abnormalities, such as acne, painful or heavy periods, irregular periods, anaemia, endometriosis, and polycystic ovary syndrome (PCOS).
The main concern for those on hormonal birth control is whether it will make them gain weight. Some women experience a slight weight increase when they begin using birth control, which makes them stop using birth control contraceptives. However, research indicates that using birth control prescriptions does not result in weight gain, and most birth control methods are weight neutral. Yet, some methods could lead to weight gain in some individuals. For example, some women experience weight gain when they use birth control injections or birth control implants. However, it only occurs in a few women, and not everyone experiences the same.
For some people, using birth control pills can increase weight by a modest amount. However, a study claims this is a side effect of slight fluid retention, increased body fat, and increased muscular tissue. Furthermore, some evidence suggests that progesterone and oestrogen-containing contraceptives may enhance appetite and ultimately lead to weight gain. If a person reports gaining weight while using hormonal birth control, they are more likely to stop using it.
Besides preventing unintended pregnancies, hormonal contraceptives may also help prevent acne, menstrual issues, endometriosis, and PCOS. However, a few contraceptive methods can likely result in some weight gain.
Healthcare experts believe that some women who use contraceptive injections gain weight, primarily if they use them for more than two years.
It’s not clear if the birth control implant causes weight gain. However, some people experience weight gain after it. But, these weight changes vary, and many people who use the implant either don’t gain weight or lose weight.
These contraceptive methods, including pills, patches, rings and shots, involve two hormones (oestrogen and progestin). Although there isn’t enough proof to suggest that combined hormonal contraceptives impact weight, the weight shift will probably be minor if they do.
Progestin-only contraceptives are those that only contain the progestin hormone, such as the implant, the majority of intrauterine devices (IUDs), a shot, and some pills. Most studies do not reveal an increase in weight or body fat in women using progestin-only contraceptives, but some do.
Birth control methods have different effects on individuals depending on their physiology. Therefore, not everyone will gain weight using the same kind of birth control. However, some people do. Consult a doctor if you suffer from weight gain while on birth control that bothers you or if you notice other side effects. Hence, many people experiment with several different birth control methods before settling on one that works best for them.
Some women may experience weight gain while using birth control. However, it is a short-term weight gain and will reverse when you stop using it. Sometimes the weight gain is also due to water retention or enhanced appetite. Hence, you can easily prevent excess weight gain by following simple strategies.
Most research studies on birth control methods and weight gain show that birth control methods usually do not cause weight gain in women. However, some women who gain weight might experience it due to minor side effects, water retention or enhanced appetite. However, a safe approach is to consult your doctor or a healthcare expert. They can guide you in taking the right direction.
Remember that you may naturally gain some weight as you age, and it’s also possible to gain weight due to an unhealthy lifestyle or imbalanced diet. In many situations, birth control may not be the actual cause. Hence, to avoid confusion, Healthify yourselves with expert guidance.